Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 256, NWS Springfield, MO

July 24, 2004Christian County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 24, 2004, 6:06 PM CDT for Christian County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2004, 6:06 PM CDT (23:06 UTC)
Expired
Jul 24, 2004, 7:00 PM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Christian County, MO

The radar

The Springfield radar (KSGF), 30 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 242306
SVRSGF
MOC043-250000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT SAT JUL 24 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 700 PM CDT.

* AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM NEAR NIXA TO 5 MILES SOUTHWEST OF NIXA...AND MOVING EAST AT   
  25 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR OZARK BY 610 PM CDT.
  NEAR SPARTA BY 625 PM CDT.

RESIDENTS OF NIXA SHOULD PREPARE FOR SEVERE WIND GUSTS UP TO 60 MPH.

THE TOWNS OF FREMONT HILLS...SELMORE...LINDEN...CHRISTIAN CENTER...
OLDFIELD...BRUNER...CHADWICK...ELKHEAD AND KELTNER ARE ALSO IN THE
PATH OF THESE SEVERE THUNDERSTORMS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3710 9334 3701 9341 3699 9333 3688 9334
      3685 9293 3708 9292

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:45 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 24, 2:45 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT SAT JUL 24 2004

.DISCUSSION...
A COMPLEX AND UNUSUAL PATTERN FOR LATE JULY ACROSS THE CENTRAL U.S.
AN UPPER TROUGH CONTINUES TO SAG SOUTH INTO THE NORTHERN U.S. WHILE
CANADIAN HIGH PRESSURE BUILDS SOUTH INTO THE UPPER MIDWEST. AN
INVERTED SURFACE TROUGH HAD DEVELOPED NORTH INTO FAR SOUTHEAST
KANSAS AHEAD OF A SLOW MOVING VORTICITY CENTRAL JUST EAST OF
WICHITA. A SECONDARY WARM FRONT AHEAD DEVELOPED EAST OF THIS
CIRCULATION ACROSS SOUTHERN MISSOURI.

A STEADY RAIN CONTINUED NORTH OF THIS WARM FRONT IN AREA OF GOOD
ISENTROPIC LIFT AND 850 MB MOISTURE CONVERGENCE. SHOWERS WERE
SCATTERED IN THE PSEUDO WARM SECTOR. TEMPERATURES HAVE STRUGGLED TO
RISE AND HAVE EVEN FALLEN NORTH OF THE FRONT ACROSS CENTRAL MISSOURI
WHERE AFTERNOON TEMPERATURES WERE ONLY IN THE UPPER 50S

THERE HAS BEEN SOME CONCERN ABOUT THE DEVELOPMENT OF LOW TOPPED
SUPERCELLS IN THE WARM SECTOR OF FAR SOUTHWEST MISSOURI AND EXTREME
SOUTHEAST KANSAS THIS AFTERNOON. CLEARING AND RESULTING INSTABILITY
HAS BEEN LIMITED TO THIS POINT BUT SITUATION WILL BE MONITORED THE
NEXT FEW HOURS. SEE THE PREVIOUSLY ISSUED DISCUSSION FOR DETAILS.

THE VORTICITY CENTER AND MID LEVEL TROUGH AXIS WILL MIGRATE EAST
SOUTHEAST TONIGHT AS THE SYNOPTIC SCALE TROUGH AXIS SWINGS
SOUTHEAST. THE HEAVIEST AND MOST STEADY RAIN WILL OCCUR THIS EVENING
IN AREA OF STRONGEST 850-700 MB MOISTURE CONVERGENCE/THETA-E
ADVECTION AHEAD OF THE MID LEVEL TROUGH. DEEP SATURATED LAYER AND
ISENTROPIC ASCENT WILL PERSIST AHEAD OF THE TROUGH. WIDESPREAD RAIN
WILL PERSIST TONIGHT WITH THE STEADIEST  RAINFALL ACROSS CENTRAL
MISSOURI IN REGION BETTER ISENTROPIC LIFT. ANY THUNDERSTORMS THAT
DEVELOP WILL END EARLY THIS EVENING.

THIS SYSTEM WILL BE SLOW TO CLEAR OUT SUNDAY WITH CLOUDS LINGERING
THROUGH THE DAY ACROSS MUCH OF THE FORECAST AREA. AREAS OF LIGHT
RAIN WILL CONTINUE INTO THE MORNING BEFORE TAPERING OFF. A
STEEPENING PRESSURE GRADIENT BETWEEN THE EXITING SURFACE TROUGH AND
A LARGE PRESSURE SYSTEM DROPPING INTO PLAINS AND UPPER MIDWEST WILL
CAUSE RATHER BRISK NORTHEAST WINDS FOR LATE JULY. HIGH TEMPERATURES
WILL STRUGGLE TO RISE OUT OF THE 60S IF THE CLOUDS PERSIST.

THE BELOW NORMAL TEMPERATURES WILL PERSIST INTO EARLY NEXT WEEK AS
THE SURFACE HIGH BUILDS ACROSS THE REGION. HOWEVER MORE SUNSHINE
WILL RETURN MONDAY ALLOWING TEMPERATURES TO RISE WELL INTO THE 70S.

THE UPPER PATTERN WILL FLATTEN BY MIDWEEK IN THE WAKE OF THE
DEPARTING TROUGH. INCREASING MOISTURE IN RETURN FLOW AND THE
APPROACH OF A SHORTWAVE MAY BRING THE CHANCE OF SHOWERS BACK TO THE
FORECAST AREA LATE WEDNESDAY AND THURSDAY.

&&

.AVIATION...
WIDESPREAD MVFR WILL CONTINUE THROUGH SUNDAY MORNING. CEILINGS WILL
GENERALLY RANGE BETWEEN 1000 AND 2000 FEET. VISIBILITIES WILL LOWER
TO BETWEEN 2 AND 4 MILES AT TIMES IN RAIN AND FOG.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

FOSTER
Hazardous weather outlook, Jul 24, 1:00 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT JUL 24 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT SAT JUL 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  LOCALLY HEAVY RAINFALL AND MINOR FLOODING.

  ISOLATED TO SCATTERED THUNDERSTORMS...POSSIBLY WITH AN ISOLATED
  TORNADO.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS POSSIBLE MAINLY SOUTH OF A FORT SCOTT TO CAMDENTON
  LINE THROUGH EARLY THIS EVENING.  LOCALLY HEAVY RAINFALL WILL BE
  POSSIBLE AREA WIDE THROUGH TONIGHT.

  DISCUSSION:

  ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS FAR
  SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS THIS AFTERNOON.
  SOUTHERLY WINDS HAVE DEVELOPED AHEAD OF A SURFACE LOW IN SOUTHEAST
  KANSAS. A COLD FRONT TRAILED SOUTH OF THIS LOW INTO NORTH
  CENTRAL OKLAHOMA. THE MOIST AND UNSTABLE AIRMASS COUPLED WITH WITH
  LIMITED SUNSHINE WILL RESULT IN INCREASING INSTABILITY. THE
  COVERAGE AND STRENGTH OF THUNDERSTORMS WILL BE DEPENDENT ON THE
  AMOUNT OF SUNSHINE THAT DEVELOPS.  SUFFICIENT INSTABILITY AND LOW
  LEVEL WIND SHEAR MAY BE DEVELOP TO PRODUCE A FEW LOW TOPPED
  SUPERCELLS. IF THIS OCCURS...AN ISOLATED TORNADO CANNOT BE RULED
  OUT ACROSS FAR SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS. ANY
  STORMS THAT FORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL
  AND LOCALIZED FLOODING...AND GUSTY WINDS.

  INTERMITTENT RAIN WILL CONTINUE ACROSS CENTRAL MISSOURI AS A
  WARM FRONT DEVELOPS ACROSS SOUTHERN MISSOURI. ADDITIONAL
  RAINFALL COULD RESULT IN MINOR FLOODING ACROSS CENTRAL MISSOURI
  INCLUDING THE LAKE OF THE OZARKS REGION WHERE MODERATE TO HEAVY
  RAINFALL HAS ALREADY FALLEN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

  THE CHANCE OF THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA
  WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED THROUGH TONIGHT DUE
  TO THE ISOLATED NATURE OF THE STORMS. HOWEVER SPOTTER ACTIVATION
  WOULD BECOME MORE LIKELY IF LOW TOPPED SUPERCELLS DEVELOP.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:49 PM CDTSevere Thunderstorm WarningSGFDouglas71 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.